Alert archive / Vermont / Freeze Warnings in 2012

Freeze Warning 8, NWS Burlington, VT

October 12, 20124 counties in Vermont; Clinton County, Essex County, New York

NWS Burlington, VT issued this freeze warning at Oct 12, 2012, 3:57 AM EDT for 4 counties in Vermont; Clinton County, Essex County, New York. It took effect at Oct 13, 2012, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 12, 2012, 3:57 AM EDT (07:57 UTC)
In effect from
Oct 13, 2012, 12:00 AM EDT
Expired
Oct 13, 2012, 8:45 AM EDT
In force
9 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 12 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

371 
WWUS71 KBTV 120757
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
357 AM EDT FRI OCT 12 2012

NYZ028-035-VTZ001-002-005-009-122100-
/O.NEW.KBTV.FZ.W.0008.121013T0400Z-121013T1300Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES
357 AM EDT FRI OCT 12 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
SATURDAY.

* LOCATIONS...THE CHAMPLAIN VALLEY.

* TEMPERATURES...LOWS IN THE MID 20S.

* TIMING...12 AM EDT UNTIL 9 AM EDT SATURDAY.

* IMPACTS...A HARD FREEZE WITH TEMPERATURES BELOW 28 DEGREES WILL
  DAMAGE OR KILL UNPROTECTED SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$

KGM
2 follow-up statements
497 
WWUS71 KBTV 121935
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
335 PM EDT FRI OCT 12 2012

NYZ028-035-VTZ001-002-005-009-131300-
/O.CON.KBTV.FZ.W.0008.121013T0400Z-121013T1300Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES
335 PM EDT FRI OCT 12 2012

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON CONTINUES THE FREEZE
WARNING...FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY.

* LOCATIONS...THE CHAMPLAIN VALLEY.

* TEMPERATURES...LOWS IN THE UPPER 20S.

* TIMING...12 AM EDT UNTIL 9 AM EDT SATURDAY.

* IMPACTS...A HARD FREEZE WITH TEMPERATURES BELOW 30 DEGREES WILL
  DAMAGE OR KILL UNPROTECTED SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

&&

$$
225 
WWUS71 KBTV 131245
NPWBTV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BURLINGTON VT
845 AM EDT SAT OCT 13 2012

NYZ028-035-VTZ001-002-005-009-131345-
/O.CAN.KBTV.FZ.W.0008.000000T0000Z-121013T1300Z/
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-
WESTERN CHITTENDEN-WESTERN ADDISON-
INCLUDING THE CITIES OF...PLATTSBURGH...PORT HENRY...
TICONDEROGA...ALBURGH...SOUTH HERO...ST. ALBANS...BURLINGTON...
MIDDLEBURY...VERGENNES
845 AM EDT SAT OCT 13 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS CANCELLED THE
FREEZE WARNING FOR THE CHAMPLAIN VALLEY.

AFTER A HARD FREEZE EARLY THIS MORNING WITH LOW TEMPERATURES IN
THE 20S...TEMPERATURES ARE RAPIDLY WARMING ABOVE FREEZING WITH
DAYTIME HEATING. ANY REMAINING FROST WILL QUICKLY DISSIPATE DURING
THE NEXT HOUR OR SO.

$$

BANACOS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this freeze warning went out at Oct 12, 2:26 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 12, 2:26 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
226 AM EDT FRI OCT 12 2012

.SYNOPSIS...
LOW PRESSURE AND ITS ASSOCIATED COLD FRONT APPROACHING FROM THE
GREAT LAKES WILL MOVE ACROSS THE NORTH COUNTRY OVERNIGHT INTO
FRIDAY MORNING. THIS SYSTEM WILL BRING GUSTY WINDS ALONG WITH
VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS TO THE REGION. MUCH
COLDER TEMPERATURES WILL FILTER IN BEHIND THE FRONT FOR FRIDAY
INTO SATURDAY. EXPECT SCATTERED VALLEY RAIN AND MOUNTAIN SNOW
SHOWERS FRIDAY AFTERNOON...ESPECIALLY OVER VERMONT. THE COLD AIR
WILL SETTLE IN FOR FREEZING TEMPERATURES OVER THE ENTIRE NORTH
COUNTRY FRIDAY NIGHT WITH FROST AND FREEZE CONDITIONS. ANOTHER
ROUND OF SHOWERS IS EXPECTED SATURDAY NIGHT INTO SUNDAY AS A WARM
FRONT LIFTS NORTH ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 118 AM EDT FRIDAY...UPDATED FORECAST BASED ON CURRENT RADAR
AND SFC OBSERVATIONS. WARM AIR ADVECTION ALOFT ALREADY KEEPING
TEMPERATURES AT HIGH ELEVATION FROM FOLLOWING DIURNAL TREND.
OTHERWISE FORECAST IN GOOD SHAPE.

PREVIOUS DISCUSSION FOLLOWS...STRONGEST WARM AIR ADVECTION AT 850
MB HAS NO LIFTED NORTH OF THE AREA AND WE ARE NOW SEEING THE
EFFECTS OF THE UPSTREAM SHORTWAVE TROUGH AND ITS ASSOCIATED COLD
FRONT TO THE WEST OF THE SAINT LAWRENCE VALLEY. THESE FEATURES
ARE ENHANCING LIGHT PRECIPITATION OVER NORTHERN NEW YORK AND
NORTHERN VERMONT. TEMPERATURES ALOFT WILL BE FALLING AFTER
MIDNIGHT AND AS THE FRONT AND SHORTWAVE APPROACH...THE
PRECIPITATION SHOULD TURN TO SNOW AT THE HIGHER ELEVATIONS.
UPSLOPE COMPONENT TO THE LOW LEVEL FLOW SHOULD ALSO ENHANCE THE
PRECIPITATION...BUT GIVEN THE DRY AIR THAT NEEDS TO BE
OVERCOME...NOT LOOKING AT ANY SIGNIFICANT SNOW AMOUNTS OVER THE
HIGHER ELEVATIONS...MAINLY AN INCH OR LESS. STRONG LOW LEVEL JET
SHOULD HELP WINDS INCREASE ALONG THE FRONT WITH GUSTS TO 30 MPH
POSSIBLE OVERNIGHT. OVERALL FORECAST IN GOOD SHAPE AND NO
SIGNIFICANT CHANGES NEEDED AT THIS TIME.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
AS OF 403 PM EDT THURSDAY...COLD FRONT WILL PUSH SOUTHEAST OF
FORECAST AREA FRIDAY WHILE LARGE AND COLD HIGH PRESSURE SYSTEM
BUILDS EAST FROM THE GREAT LAKES. EXPECT SOME LINGERING SHOWERS
OF RAIN OR SNOW FRIDAY MORNING...MAINLY OVER THE HIGHER TERRAIN.
DRIER AIR FILTERING IN DURING THE AFTERNOON WILL RESULT IN AN END
TO ANY SNOW/RAIN SHOWERS FOLLOWED BY CLEARING. TOUGH CALL ON MAX
TEMPS AS REGION WILL BE UNDER COLD AIR ADVECTION ALL DAY. EXPECT
HIGHS MAINLY IN THE 40S...BUT HIGHER TERRAIN LIKELY TO REMAIN IN
THE 30S.

HIGH PRESSURE WILL CREST OVER THE NORTH COUNTRY FRIDAY NIGHT.
WITH COLD AIR MASS ALREADY OVER THE AREA...THE COMBINATION OF
LIGHT WINDS AND MAINLY CLEAR SKIES WILL ALLOW FOR COLDEST TEMPS
OF THE SEASON THUS FAR IN MUCH OF THE FORECAST AREA. EXPECT LOWS
IN THE 20S...WITH SOME TEENS IN TRADITIONALLY COLDER SPOTS.
LOOKING FOR A HARD FREEZE ACROSS MOST OF THE AREA WHICH WOULD END
THE GROWING SEASON IN THE CHAMPLAIN VALLEY. THE ONLY EXCEPTION TO
FREEZING TEMPS MAY BE RIGHT ALONG LAKE CHAMPLAIN DUE MILD LAKE
WATER TEMP OF AROUND 60 DEGREES.

ON SATURDAY...THE SURFACE HIGH WILL SLIDE SOUTHEASTWARD AND PASS
OFF THE MID ATLANTIC COAST. MEANWHILE...LOW PRESSURE WILL BE
APPROACHING FROM THE MIDWEST. WARM ADVECTION CLOUDS WILL
OVERSPREAD THE AREA DURING THE DAY...BUT CHANCES FOR
PRECIPITATION WILL PROBABLY HOLD OFF TILL SATURDAY EVENING. TEMPS
STILL ON THE COOL SIDE SATURDAY WITH HIGHS IN THE 40S TO NEAR 50.

CHANCES FOR RAIN INCREASE SIGNIFICANTLY SATURDAY NIGHT AS A WARM
FRONT APPROACHES FROM THE SOUTH AND WEST. COULD SEE A BRIEF
PERIOD OF MIXED PRECIPITATION OVER THE HIGHER ELEVATIONS OF THE
ADIRONDACKS AND THE GREEN MOUNTAINS BEFORE WARMER AIR ALOFT MOVES
INTO THE REGION. MOS GUIDANCE CONTINUES TO LOOK A BIT TOO COOL
FOR MIN TEMPERATURES SATURDAY NIGHT...SO HAVE GONE SEVERAL
DEGREES ABOVE GUIDANCE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 342 PM EDT THURSDAY...OVERALL FORECASTER CONFIDENCE FOR THE
LONG TERM PORTION OF THE FORECAST IS HIGH GIVEN CONTINUED MODEL
AGREEMENT AND CONSISTENCY.

LONG TERM FORECAST BEGINS ON SUNDAY MORNING WITH A POTENT LOW
PRESSURE SYSTEM LOCATED OVER THE CENTRAL GREAT LAKES TRACKING
NORTHEASTWARD. WARM FRONTAL BOUNDARY EXTENDING EASTWARD THROUGH
NEW YORK AND NEW ENGLAND WILL BE MOVING NORTHWARD THROUGH THE
REGION THROUGH THE DAY...AND EXPECT TO SEE FAIRLY WIDESPREAD
PRECIPITATION ALONG AND AHEAD OF THE FRONT SUNDAY MORNING.
SHOWERS SHOULD TAPER OFF AND BECOME MORE ISOLATED/SCATTERED
THOUGH DURING THE AFTERNOON AS THE FRONT SHIFTS NORTH OF THE
FORECAST AREA. AS THE REGION MOVES INTO THE WARM
SECTOR...SOUTH/SOUTHWEST FLOW BEHIND THE WARM FRONT WILL USHER IN
A MUCH WARMER AIR MASS THAN SEEN THE PREVIOUS DAYS...WITH MAX
TEMPS SUNDAY AND MONDAY RUNNING IN THE MID/UPPER 50S TO NEAR 60
AND SUNDAY NIGHT LOWS ONLY IN THE MID 40S TO LOWER 50S.

GOING INTO MONDAY THERE ARE SOME CONCERNS OVER THE PROBABILITY OF
PRECIP ASSOCIATED WITH ATTENDING COLD FRONT TO THE AFOREMENTIONED
LOW PRESSURE SYSTEM. SURFACE LOW RACES NORTHEASTWARD INTO CENTRAL
QUEBEC MONDAY MORNING ALONG WITH THE BEST MOISTURE AND LIFT.
THUS...WHILE WE EXPECT TO SEE SOME SHOWERS WITH THE COLD FRONT
PASSAGE...THEY WILL LIKELY BE SCATTERED IN NATURE AND NOT AMOUNT
TO MUCH. BY MONDAY NIGHT...SURFACE HIGH PRESSURE BEGINS TO BUILD
INTO THE REGION DRYING THINGS OUT. UPPER TROUGH LAGS BEHIND A
LITTLE BIT WHICH WILL KEEP CLOUD COVER AROUND FOR MUCH OF THE
NIGHT AND INTO TUESDAY MORNING...BUT AS THE TROUGH EXITS EAST AND
UPPER RIDGING ENSUES...WE SHOULD SEE PLENTY OF SUNSHINE BY
TUESDAY AFTERNOON.

HIGH PRESSURE REMAINS OVER THE FORECAST AREA FOR THE REMAINDER OF
THE WEEK THROUGH THURSDAY WITH SEASONAL CONDITIONS EXPECTED.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
THROUGH 06Z SATURDAY...A COLD FRONT WILL MOVE THROUGH THE REGION THIS
MORNING BRINGING SOME LIGHT RAIN SHOWERS TO THE REGION THIS MORNING...
WITH SOME AREAS OF MVFR CEILINGS AND VISIBILITIES. AS COLDER AIR MOVES INTO
THE REGION TODAY...EXPECTING RAIN SHOWERS WILL CHANGE TO A PERIOD
OF SNOW SHOWERS OVER THE HIGHER ELEVATIONS OF THE ADIRONDACKS AND
GREEN MOUNTAINS. BUFKIT FORECAST SOUNDINGS SHOWING STEEP LOW LEVEL
LAPSE RATES TO DEVELOP LATER TODAY AFTER THE COLD FRONTAL PASSAGE
WITH SOME LOCALIZED RAIN SHOWERS OVER THE VALLEYS AND SNOW SHOWERS
OVER THE HIGHER ELEVATIONS OF THE ADIRONDACKS AND GREEN MOUNTAINS.
THE STEEP LOW LEVEL LAPSE RATES WILL ALSO HELP TO MIX DOWN TO THE
SURFACE SOME STRONGER WIND GUSTS TODAY FROM THE WEST-NORTHWEST AT
OR ABOVE 20 KNOTS FROM 14Z-22Z FRIDAY. SURFACE WINDS WILL DIMINISH
TO LESS THAN 10 KNOTS BY 23Z FRIDAY...AS A RIDGE OF HIGH PRESSURE
BUILDS INTO THE REGION TONIGHT BRINGING CLEAR SKIES.

OUTLOOK 06Z SATURDAY THROUGH TUESDAY...

06Z SATURDAY THROUGH 00Z SUNDAY...VFR UNDER HIGH PRESSURE.

00Z SUNDAY THROUGH 00Z MONDAY...VFR TRENDING TO MVFR IN PERIODS
OF RAIN SHOWERS AS A WARM FRONT TRACKS ACROSS THE REGION.

00Z MONDAY THROUGH 00Z TUESDAY...GENERALLY VFR WITH PERIODS OF
MVFR AS A COLD FRONT MOVES THROUGH THE REGION.

00Z TUESDAY THROUGH 00Z WEDNESDAY...VFR UNDER HIGH PRESSURE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...RJS
NEAR TERM...EVENSON/KGM
SHORT TERM...RJS
LONG TERM...LAHIFF
AVIATION...WGH/LAHIFF
Hazardous weather outlook, Oct 11, 4:20 AM EDT, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
420 AM EDT THU OCT 11 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-120830-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
420 AM EDT THU OCT 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY NIGHT INTO SATURDAY MORNING...A COLD AIRMASS WILL MOVE
INTO THE NORTH COUNTRY...COOLING MINIMUM TEMPERATURES BELOW
FREEZING. THESE COLD MINIMUM TEMPERATURES WOULD RESULT IN A HARD
FREEZE ACROSS THE AREA...THUS ENDING THE GROWING SEASON IN THE
CHAMPLAIN VALLEY. ALL OTHER AREAS OF THE NORTH COUNTRY HAVE
ALREADY ENDED THE GROWING SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Vermont, 2012Freeze Warnings in New York, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.